New Jersey, 2009

Tornado and Hail in New Jersey, July 29, 2009

July 29, 2009 · NWS PHI · 15 events in 10 counties and zones

A warm front retreating to the north and a cold front approaching from the west produced strong to severe thunderstorms across New Jersey during the afternoon and early evening of the 29th. One EF-2 tornado also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$960,000
Crop damage
$200,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A warm front retreating to the north and a cold front approaching from the west produced strong to severe thunderstorms across New Jersey during the afternoon and early evening of the 29th. One EF-2 tornado also occurred. The wind damage and lightning resulted in about 57,000 homes and businesses in losing power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 29, 12:15 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 29, 12:15 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
115 PM EDT WED JUL 29 2009

.SYNOPSIS...
A WEAK COLD FRONT OVER THE GREAT LAKES REGION WILL DRIFT VERY
SLOWLY TO THE SOUTH AND EAST THROUGH TONIGHT BEFORE DISSIPATING
OVER PENNSYLVANIA. ANOTHER WEAK COLD FRONT IS FORECAST TO COME
DOWN FROM THE NORTHWEST FRIDAY BEFORE STALLING TO THE SOUTH ON
SATURDAY AND THEN MOVING BACK NORTH AS A WARM FRONT SUNDAY AND
MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
YOU KNOW ITS NOT GOING TO BE A VERY GOOD DAY WHEN YOU ALREADY HEAR
STATIC ON THE AM RADIO ON YOUR DRIVE IN TO WORK AND THE WINDOWS OF
THE LOCAL COFFEE SHOP ARE ALL COVERED IN FOG AND DEW. THE LATEST
MSAS ANALYSIS ALREADY HAS A -6C BULLSEYE OVER PHL AND ILG ALREADY
AND WE ARE CLOUDY AND THERE ARE STILL MANY CLOUDS UPSTREAM.

LEAD SHORT WAVE IN SPITE OF CLOUDS HAS ALREADY CAUSED HAIL AS
LARGE AS PING PONG BALLS AND WIND DAMAGE FROM TWO STORMS IN
EASTERN PENNSYLVANIA. THE VERTICAL INTEGRATED LIQUID, VIL WENT OFF
OUR CHARTS.

LOOKING AT THE 12Z SOUNDING INFORMATION, IT LOOKS AS THOUGH THE
EASTERN SHORT WAVE AS DEPICTED BY THE GFS IS EITHER NOT THERE OR
WEAKER THAN IT IS FORECASTING. AC HAS DEVELOPED AROUND THE DC AREA
AND THIS MAY BE A REFLECTION OF IT. THE MORE EMPHATIC AND OBVIOUS
SHORT WAVES ARE CURRENTLY IN THE TENNESSEE AND OHIO VALLEY. THE
12Z SOUNDINGS HAVE A CONVECTIVE TEMP OF 88F. BASED ON THE LATTER
SHORT WAVES BEING MORE OF THE BIG DOG AND THE HIGHER CONVECTIVE
TEMP WE SLID THE ONSET OF HIGHER PCPN CHANCES BACK ABOUT 2-3HRS
FOR THIS AFTERNOON. THIS WOULD GIVE US MORE TIME TO COOK THE AIR
MASS.

SPEAKING OF SOUTHERN SEVERE POTENTIAL, NOT MUCH CHANGE TO THE
PREVIOUS THINKING. THE SOUTHERN SHORT WAVES GENERATED
THUNDERSTORMS MAY CLOUD US OVER. THERE ARE STILL AC CLOUDS TO OUR
CW. BUT THE DAY IS LONG AND THE LLJ IS FORECAST TO INTENSIFY. THE
HIGHEST DEW POINTS OF THE SUMMER WILL MAKE THE LCL RELATIVELY LOW
AND COUPLED WITH DECENT SHEAR (AROUND 30 KNOTS, PLUS FORECAST
SHARP INDEX EXCEEDING 300) WOULD INCLUDE A TORNADO THREAT IN THE
MIX ALONG WITH DAMAGING WIND POTENTIAL.

TEMPS ARE ALREADY IN THE MID 80S IN LOWER DELMARVA AND WE HAVE
BOOSTED MAX TEMPS ABOUT 1-2F (MORE IN DELMARVA) ACROSS OUR CWA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
SHOWERS AND TSTMS SHOULD CONTINUE INTO THE EVENING HOURS BEFORE
WEAKENING AND SLOWLY DISSIPATING LATE AT NIGHT AS ANY SHORT WAVES
ALOFT LIFT TO THE NE. ON THURSDAY, SCATTERED SHOWERS AND TSTMS
SHOULD DEVELOP MAINLY DURING THE AFTN AND EVENING BEFORE
DISSIPATING LATER THURSDAY NIGHT. HOWEVER, THEY DONT LOOK LIKE THE
WILL BE AS WIDESPREAD AS TODAY. SINCE WE DONT GET THE FRONT FROM
THE WEST MAKING IT INTO THE AREA, OVERNIGHT LOWS SHOULD STAY WARM
TONIGHT AND THURSDAY NIGHT WITH READINGS IN THE UPPER 60S TO MID
70S. HIGHS ON THURSDAY SHOULD BE MOSTLY IN THE 80S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
5-WAVE MODEL GUIDANCE SHOWS A LONGWAVE TROUGH STILL ENTRENCHED OVER
THE REGION WITH THE BERMUDA HIGH COMPLACENTLY SITTING OFFSHORE
THROUGH THE EXTENDED PERIOD. AS RECENT PAST FORECASTS HAVE
POINTED OUT WITH THE STALLED FRONTAL BOUNDARY OVER THE AREA CHANCE
POPS WILL OCCUR JUST ABOUT EVERY DAY. THERE WAS NOT A DRASTIC
CHANGE TO THE FORECAST DURING THE EXTENDED OTHER THAN MINOR TWEAKS
IN DAYTIME HIGHS AND CLOUD COVER.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THE SOON TO BE ISSUED TAFS WILL BE KEYING ON THE NEXT SHORT WAVE
TO PRODUCED AN ORGANIZED AREA OF CONVECTION MAINLY DURING THE
EVENING HOURS. IFR CONDITIONS ARE POSSIBLE. PRIOR TO THAT DURING
THE AFTERNOON THE FIRST SHORT WAVE IS EXITING OUR NORTHERN
TERMINALS AND THERE SHOULD BE A RELATIVE LULL. CONVECTIVE
TEMPS ARE CLOSE TO BEING REACHED AND WIDELY SCATTERED CONVECTION
COULD OCCUR.

CONVECTION SHOULD WANE TONIGHT, BUT THE AIR SHOULD REMAIN HUMID
AND MOST LIKELY IFR CONDITIONS DUE TO LOW CLOUDS AND OR FOG IS LIKELY
TO DEVELOP. CONDITIONS SHOULD BEGIN TO IMPROVE AGAIN AFTER
DAYBREAK THURSDAY WITH GENERALLY VFR CONDITIONS EXPECTED DURING
THE REST OF THE DAY.

OUTLOOK...A SERIES OF WEAKENING COLD FRONTS SHOULD BRING ORGANIZED
CONVECTION AND MORE WIDESPREAD IFR OR MVFR CONDITIONS LATER FRIDAY
AND LATER SUNDAY INTO MONDAY. AROUND THOSE PERIODS MORE ISOLATED
OR WIDELY SCATTERED CONVECTION IS POSSIBLE, BUT THE IMPACT SHOULD
NOT BE WIDESPREAD IN EITHER TIME OR AREAL EXTENT.

&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO BEGIN TO INCREASE IN ADVANCE OF THE
APPROACHING FRONT. GUIDANCE FORECASTS FOR THE OFFSHORE BUOYS ARE
MARGINAL IN TERMS OF WIND SPEEDS, WHILE WAVEWATCH GUIDANCE MOVES THE
SEAS FIRMLY INTO ADVISORY TERRITORY BY TONIGHT. GUIDANCE SEEMS TO
HAVE CONDITIONS BACKING DOWN BELOW ADVISORY CRITERIA DURING THE DAY
ON THURSDAY, AND WE WILL TRIM OFF A FEW HOURS FROM THE ADVISORY AND
END IT ON THE OCEAN AT NOON. OVER THE LOWER BAY, THE BEST CHANCE OF
ADVISORY CONDITIONS WILL BE NEAR THE MOUTH OF THE BAY /INDICATIONS
FROM BRANDYWINE NOTWITHSTANDING/, AND WE WILL WORD IT THAT WAY IN
THE TEXT PRODUCT. IT REMAINS UP THERE FOR TONIGHT ONLY.

A CAVEAT IS THAT STRONG THUNDERSTORMS MAY MOVE OVER THE WATERS TODAY
AND TONIGHT, AND THEY WOULD CREATE LOCALLY HAZARDOUS CONDITIONS.

SMALL CRAFT ADVISORY CONDITIONS MAY RETURN FOR FRIDAY AND FRIDAY
NIGHT.

&&

.HYDROLOGY...
AFTER DISCUSSING IT WITH OUR SENIOR SERVICE HYDROLOGIST PLUS LOOKING
AT THE LATEST FORECAST SOUNDING INFORMATION THAT RAISE PCPN WATER
VALUES TO OVER 2 INCHES AND VIEWING PCT OF NORMAL PCPN WATER VALUES
ON SATL IMAGERY THAT ARE NEARING 200 PCT OF NORMAL, WE HAVE DECIDED
TO ISSUE A FLASH FLOOD WATCH FROM SOUTHEASTERN PA INTO NORTHERN NJ.
THE LATEST MORNING HYDRO REPORTS SHOWED ADDITIONAL REGIONS THAT
RECEIVED HEAVY RAIN AND 1 HR FLASH FLOOD GUIDANCE IS CURRENTLY LESS
THAN 1.5 INCHES ACROSS BASINS IN SOUTHERN BERKS, NORTHERN CHESTER, A
BIG CHUNK OF SOMERSET, EASTERN MORRIS AND NORTHWEST SUSSEX NJ
COUNTIES . THESE SHOULD BE VIEWED AS THE MOST SUSCEPTIBLE AREAS
LEADING INTO THIS AFTERNOON AND TONIGHTS EVENT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ060>062-067>071.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-012-
     015.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO NOON EDT
     THURSDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 AM EDT
     THURSDAY FOR ANZ431.

&&

SYNOPSIS...STAUBER
NEAR TERM...GIGI/STAUBER
SHORT TERM...STAUBER
LONG TERM...HEAVENER
AVIATION...GIGI
MARINE...DELISI
HYDROLOGY...GIGI
Hazardous weather outlook, Jul 29, 2:31 AM EST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
331 AM EDT WED JUL 29 2009

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-300930-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
331 AM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE REGION
THIS AFTERNOON AND EVENING. THESE STORMS MAY CONTAIN VERY HEAVY
RAIN, GUSTY WINDS, AND SMALL HAIL WITH FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. FLOODING IS POSSIBLE IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ004-NJZ014-024>026-300930-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
331 AM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE REGION
THIS AFTERNOON AND EVENING. THESE STORMS MAY CONTAIN VERY HEAVY
RAIN, GUSTY WINDS, AND SMALL HAIL WITH FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. FLOODING IS POSSIBLE IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ450>455-300930-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
331 AM EDT WED JUL 29 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE REGION
THIS AFTERNOON AND EVENING. THESE STORMS MAY CONTAIN VERY HEAVY
RAIN, GUSTY WINDS, AND SMALL HAIL WITH FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-300930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
331 AM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE REGION
THIS AFTERNOON AND EVENING. THESE STORMS MAY CONTAIN VERY HEAVY
RAIN, GUSTY WINDS, AND SMALL HAIL WITH FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ431-300930-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
331 AM EDT WED JUL 29 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE REGION
THIS AFTERNOON AND EVENING. THESE STORMS MAY CONTAIN VERY HEAVY
RAIN, GUSTY WINDS, AND SMALL HAIL WITH FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Philadelphia radar (KDIX), 92 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 lightning, 2 hail, 1 tornado. Local standard time, as filed.

Lightning, Hunterdon

When
July 29, 12:22 PM EST
Where
Hunterdon County, 0.5 mi NE of Pattenburg
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.636, -75.014

A lightning strike damaged the bell tower on top of the Pattenburg United Methodist Church. A gaping hole was made in the top of it.

Hail, Somerset

When
July 29, 12:39 PM EST
Where
Somerset County, Skillman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.420, -74.700

Nickel size hail fell from a severe thunderstorm along the Skillman (Montgomery Township) and Hillsborough Township border.

Lightning, Middlesex

When
July 29, 1:00 PM EST
Where
Middlesex County, Sayreville
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.470, -74.350

A house was struck by lightning in Sayreville.

Thunderstorm Wind, Middlesex

When
July 29, 1:05 PM EST to 1:15 PM EST
Where
Middlesex County, Edison to 0.17 mi SE of Hopelawn
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.520, -74.400

A severe thunderstorm caused wind damage across the northern tier of Middlesex County from Edison through Pert Amboy. Several trees and limbs were knocked down in Edison. There were eight calls about wind and lightning damage in Pert Amboy. Some large tree limbs were also knocked down in Woodbridge and Carteret. About 8,000 homes and businesses lost power in the county.

Hail, Middlesex

When
July 29, 1:05 PM EST
Where
Middlesex County, 0.35 mi SE of South Plainfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.577, -74.415

A severe thunderstorm dropped quarter size hail in South Plainfield.

Thunderstorm Wind, Morris

When
July 29, 1:05 PM EST
Where
Morris County, Morristown
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.800, -74.470

A severe thunderstorm tore down a couple of trees and large tree limbs in Morristown.

Lightning, Middlesex

When
July 29, 1:15 PM EST
Where
Middlesex County, Perth Amboy
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.520, -74.270

A lightning strike in Pert Amboy downed a wire. The wire set two vehicles on fires. No injuries were reported.

Tornado, Sussex

When
July 29, 1:48 PM EST to 2:00 PM EST
Where
Sussex County, 0.74 mi N of Libertyville to 3.09 mi NW of Owens
Rating
EF2
Path length
6.56 mi
Path width
100 yd
Continued into
Orange, Ny (OKX)
Property damage
$800,000
Crop damage
$200,000
Reported by
NWS Storm Survey
Coordinates
41.241, -74.670

An EF-2 tornado touched down in Wantage Township at about 248 p.m. EDT on the 29th. It was the first confirmed tornado in Sussex County since August of 1990, the first tornado of F2 or EF2 strength ever in the county since records started in 1950 and the first tornado to reach EF2 or F2 strength in New Jersey since the Manalapan tornado of May 27, 2001. The tornado remained on the ground for 6.6 miles before it crossed the border into New York State. Its maximum width was about 100 yards and its highest estimated wind speed was 120 mph. The tornado damaged thousands of trees, decimated acres of farmland and some rural property.

The tornado touched down near the intersection of Route 519 and Rutgers Road, then crossed Libertyville Road, Snoyer Road and Ramsey Road, producing minor tree and limb damage along the way. More substantial damage, mainly in the form of downed trees and some minor structural damage, occurred after the tornado crossed New Jersey State Route 23 near its intersection with Unionville Road and Rose Morrow Road. The worst damage of the entire tornado occurred along Beemer Road and on the north side of New Jersey State Route 23. Substantial damage occurred to the Ricker Farm, as two barns and one silo were destroyed. Two other barns suffered severe wind damage. Some minor damage also occurred to the adjacent farmhouse. Pieces of one barn roof were found three quarters of a mile away. A two week old calf was killed by the flying debris, two others were thrown fifty feet, but not seriously hurt. Damage estimates for the Ricker farm reached as high as $500,000.

Hundreds of trees were felled further north along Beemer Road, and power was out for several hours as power lines were brought down by the tornado and falling trees. The tornado weakened after it crossed Wolfpit Road and Black Dirt Road on its way into New York State. On Wolfpit Road, it ripped the porch from a home and lifted a boat and carried it one quarter of a mile away. A vineyard in the township was also damaged. The tornado crossed into Orange County, New York near Quarry Road as an EF-1. No other deaths or injuries were reported from this tornado.

Thunderstorm Wind, Burlington

When
July 29, 4:12 PM EST to 4:17 PM EST
Where
Burlington County, 1.23 mi WNW of Willingboro to 0.68 mi ENE of Burlington
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
40.039, -74.900

A severe thunderstorm tore down scores of trees in Willingboro Township. A few fell on homes, vehicles and wires and damaged them. A family on Pennypack Drive was displaced because of damage from a downed tree. Some trees and wires were also knocked down in neighboring Burlington Township and Burlington City. About 20,000 homes and businesses lost power from the pair of severe thunderstorms that moved through the county that afternoon and evening.

Thunderstorm Wind, Cumberland

When
July 29, 5:25 PM EST
Where
Cumberland County, Vineland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.480, -75.030

A severe thunderstorm tore down trees in Vineland.

Thunderstorm Wind, Atlantic

When
July 29, 5:30 PM EST to 5:40 PM EST
Where
Atlantic County, Buena to 2.62 mi NE of Hammonton
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.520, -74.930

A severe thunderstorm tore down numerous trees and wires across the extreme northwest part of Atlantic County in Buena Borough as well as Buena Vista and Hammonton Townships. In Buena, downed trees damaged a few vehicles and siding was torn off a couple of homes. In Hammonton, heavy patio furniture was blown down the street from one home and windows were damaged at another home.

Thunderstorm Wind, Camden

When
July 29, 5:38 PM EST
Where
Camden County, 1.27 mi ESE of Winslow
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.640, -74.850

A severe thunderstorm damaged a cell phone tower and knocked down numerous trees in Winslow Township.

Thunderstorm Wind, Atlantic

When
July 29, 5:40 PM EST
Where
Atlantic County, 0.78 mi ESE of Folsom
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.594, -74.838

A severe thunderstorm also tore down numerous trees in Folsom Township.

Thunderstorm Wind, Gloucester

When
July 29, 5:40 PM EST to 5:41 PM EST
Where
Gloucester County, 0.88 mi ENE of Piney Hollow Arpt to 0.6 mi E of Piney Hollow Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.604, -74.884

A severe thunderstorm tore down several trees in the Collings Lake area of Monroe Township. Downed trees were reported on Cainsmill Road, Collings Drive, Francis Lane and Hospitality Avenue.

Thunderstorm Wind, Burlington

When
July 29, 5:55 PM EST to 6:00 PM EST
Where
Burlington County, 0.9 mi WNW of Tabernacle to 0.33 mi NE of Vincentown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.853, -74.737

A severe thunderstorm knocked down numerous large tree limbs in Tabernacle and Southampton Townships.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyThe tornado archive for New Jersey, 2009Warnings in New Jersey, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189215, 186814, 186815, 186812, 186813, 189210, 189212, 186816, 186817, 186818, 186819, 186821, 186820, 186822, 186823.